DENVER, Colo. - A potent, "go-to" antibiotic that doctors prescribe often could be destroying more than your infection, Scripps station KMGH investigators have discovered.
Sharon Figler was prescribed that antibiotic.
"Every step I'd take I'd pop, my back was popping. It's not just the ligament issues. I've had muscle wasting. I've lost 25 pounds," said Figler. "When I go out I go in a wheel chair."
"Are you a different person?" asked Investigator Theresa Marchetta.
"Yes, absolutely, I am," said Figler.
Figler has been diagnosed with tissue degeneration, specifically tendinopathy and neuropathy, caused by antibiotics she was prescribed called fluoroquinolones.
The antibiotics can directly attack and destroy tendon tissues.
"It's a scary drug. These are scary drugs," said Figler.
"The damage that was done to the tissues is going to last for a very long time and perhaps permanently," said Dr. Ronald Hanson, Figler’s physician.
Over the course of two years, Figler received multiple doses of Cipro and Levaquin to prevent and cure infection during and post surgery.
"I'm really stiff right now," Figler said, climbing onto Hanson's treatment table.
With each prescription, Figler said the symptoms got worse.
"I almost feel like the front of my shins, like the connective tissue is pulling away from the bone," said Figler.
The KMGH Investigators spoke with another patient who developed similar difficulties after several back to back prescriptions.
"It hurt for several weeks and a while later I realized I couldn't straighten my arm," said Tom Atkinson.
Atkinson was prescribed four courses of Levaquin in a 4-month period for various illnesses.
After a few painful rounds of golf, he said his doctor confirmed the side effects were a result of the drugs.
"I stopped using it because I didn't want to have severe damage to the tendon," Atkinson said.
In July 2008 the FDA took the rare step of adding what is called a "black box warning" to the already approved and widely used group of antibiotics.
The move came in response to an alarming number of reports of tendon ruptures in patients taking the medications.
"As I've talked to other specialists about it, most are not aware of it or they scoff at this and say, 'I never see that in my patients,'" said Hanson.
Hanson said he sees degeneration of tendons and ligaments in patients who have taken fluoroquinolones every day.
"Up here in this part of the ligament. There is some damage to the ligament," he said while doing an ultrasound on Figler's knee.
It is pain he said he can treat and hopes to heal using targeted injections.
Using a cocktail of dextrose, saline and a small amount of anesthetic, Hanson targets the damaged tissue in Figler's knee with a syringe.
While the treatment shows signs of promise, Hansen said there is no guarantee of a cure.
"At the end of the day it's the physician’s responsibility to first do no harm," said Hanson.
He said that includes using these antibiotics only when absolutely necessary, not as a first line of treatment.
Figler said her condition was 100 percent preventable.
She wants doctors to make patients aware of the black box warning before they write a prescription.
Hanson said among his patients, smokers and those with previous injuries are most vulnerable to experiencing tendon damage as a result of the antibiotics, because there is no reserve tissue.
A physician with the Colorado Medical Society said he believes quinolones are being prescribed more often due to the increased rates of antibiotic resistance with first-line, less powerful medications.
For more information, go to FDA.gov .
Copyright 2012 Scripps Media, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.
Researchers are finding even more ways that mobile phones impact -- and reveal -- our well-being.
In a medical first, doctors used plastic particles and a 3-D laser printer to create an airway splint to save the life of a baby boy who used to stop breathing nearly every day.
Leaders of an Oklahoma megachurch, with multiple campuses in the Oklahoma City area, say dozens of families who are members have lost their homes to Monday's massive tornado.